A Note Concerning Infinite Regresses of Deferred Justification

Philosophia 45 (1):349-357 (2017)
Download Edit this record How to cite View on PhilPapers
Abstract
An agent’s belief in a proposition, E0, is justified by an infinite regress of deferred justification just in case the belief that E0 is justified, and the justification for believing E0 proceeds from an infinite sequence of propositions, E0, E1, E2, etc., where, for all n ≥ 0, En+1 serves as the justification for En. In a number of recent articles, Atkinson and Peijnenburg claim to give examples where a belief is justified by an infinite regress of deferred justification. I argue here that there is no reason to regard Atkinson and Peijnenburg’s examples as cases where a belief is so justified. My argument is supported by careful consideration of the grounds upon which relevant beliefs are held within Atkinson and Peijnenburg’s examples.
Reprint years
2017
ISBN(s)
PhilPapers/Archive ID
THOANC-2
Upload history
Archival date: 2016-09-20
View other versions
Added to PP index
2016-09-18

Total views
149 ( #27,156 of 51,671 )

Recent downloads (6 months)
26 ( #22,562 of 51,671 )

How can I increase my downloads?

Downloads since first upload
This graph includes both downloads from PhilArchive and clicks on external links on PhilPapers.